Volume 43, Issue 5 (September 1998)
Speedballing with Needle Embolization: Case Study and Review of the Literature
Foreign-body embolization is not an uncommon occurrence. However, to our knowledge, there are only ten reported cases of needle embolization associated with intravenous drug use.
We report the sudden death of a 49-year-old white male with a known history of crack cocaine abuse. At autopsy, suspicious needle marks were noted on the right lower extremity. The lungs were of increased weight at 1000 and 1090 g and appeared edematous. The heart weighed 520 g and had a normal red-brown myocardium. Upon sectioning, a broken hypodermic needle of very small caliber was identified in the right ventricular myocardium protruding into the right ventricular chamber. This needle apparently traveled from the injection site to the right ventricle. The right ventricle was dilated and hypertrophied, and microscopic examination showed hyperemic myocardium surrounding the needle. Sections of lung showed numerous foreign-body type giant cells containing polarizable foreign material consistent with intravenous drug use. Toxicological analysis revealed the presence of ethanol (36 mg/dL), cocaine (0.098 mg/L), benzoylecgonine (2.16 mg/L), and morphine (0.841 mg/L). Urine and blood were positive for the presence of 6-monoacetylmorphine. Based on the toxicological analysis, the cause of death was determined to be cocaine and heroin toxicity, and the manner accidental. The needle embolus was considered an incidental finding.